No meds, refusal to go to the doctor, odd uncontrollable movements, help!


#21

I don’t see any mention of the medication he’s taking. Several types of antipsychotics can cause tardive dyskinesia. Symptoms of TD can include jerking movements; also often you will see finger motions as if rolling a pill around in the hand, and/or odd lip movements. Whatever the potential cause, it’s very important for him to be evaluated by a psychiatrist of psychiatric nurse-practitioner ASAP.


#22

@AllthingsRpossible It is a challenge to read and keep up with so many posts, so I realize this is an old post, but I’m wondering how things are going for you and son now? Especially in regard to catatonia, and which two meds was he on (and is he still on them; are they still working)?


#23

Hello, things are going well. I don’t recall what he was on at the time of my last post. He takes Abilify (generic version) and fluphenazine oral and once a month injection. The doctor has suggested increasing the injection as he is on the lowest does, but he has refused up until now, so we had to increase the oral dosage to supplement. He still hears the voices, but he doesn’t heed them. HIs mood has improved too as I have added supplements of B6 and 5-HTTP. The doctor said it was ok as it does not interfere with his meds. My son had to stop going to school last spring because he was hospitalized when the voices became very threatening. That is when we switched over to the new med combination.
How is your son? What is he taking and is it helping?


#24

My fiancee has similar jerky movements. His fingers are constantly ticking and his face is always twitching. Still refuses to talk about doctors…meds …etc. According to him I’m the problem because he doesn’t have one and so is the surrounding neighborhood where he lives. It is a nice place and I am surprised that none of his neighbors have ever called the police. I have tried very bnb hard to get his family involved and it really upsets me to my core that they do nothing. His latest is he wants to get a used truck because his current truck is old and broken. He wants to put a cap on it and move everything into a storage room so he can sleep on a mattress in his truck. I wont take him but he is saving money bu going absolutely nowhere. Earlier this evening he was in his bedroom carrying on a conversation with himself he heard noises outside the window (it was a few young kids playing outside on a distance) and he started punching his fist into his hand and “f” bombing and telling them he was ready. I was so close to call the mobile crisis unit but last year and no difference!


#25

I forgot to add…that recently he has been talking with an accent for example…African Americansl…Indian…and Spanish always different. Very strange. Eating fish at 2 in the morning. No time schedule what so ever.


#26

@AllthingsRpossible Thank you for the update! It’s good to hear you share that there have been areas of improvement! Our son did well for an entire month on ECT and Invega Sustenna. But he went down hill last week and it became catatonic (would not get out of bed or talk) and has been in the hospital again for 5 days now. He is today moved to the medical unit so they can give him IV fluids plus, if needed, an NG tube. Once stabilized, plan is to get him to a hospital that does ECT. (The EMTs took him to a different hospital, possibly due to location or no beds available at the hospital we requested.) We had to discharge him from the treatment program in which he was doing so well to-date. I think he has an incredibly difficult time with facing his illness which causes stress, which causes the catatonia. So we have a long way to go, it seems. He is a very ill young man.


#27

@hope4us I am sorry to hear this about your son. Hopefully, he will get back to a place where he can return the the residential program. When talking to my sons therapist who says she’s thinking of discharging him next week - I always think that things can certainly change even though he is doing well today (certainly not 100%). Friends of mine seem to think oh he’s on meds and all better now. Your son is lucky to have you as his advocate.


#28

Laz, does your fiancee take any meds? Some meds cause strange movements. When my son first got on the monthly injection, he was very stiff and had poor motor control. I had to brush his teeth for him. When we went to another doctor, he immediately prescribled benztropine which countered the negative side effects of the injection. After a few months, the injection no longer causes the stiffness and loss of muscle control.
I hope your fiancee gets the help he needs and that you both are safe. Remember to take care of you!


#29

I am trying a different method. As I and my daughter are science people I give her scientific info about damage to her cells in the body including her brain cells (neurons) that can be contained by anti-psychotic drugs. I see she is accepting drugs more. She was at first telling me that they don’t help her at all but cause a lot of side effects.


#30

Thank you, Diane. As we continued to have ups and downs, his most recent hospital discharge was a few days ago and we moved him into a personal care home. He just needs to get and stay STABLE in regard to having repeated catatonic episodes or some versions of that. Additional meds were added in the hospital, and those have had undesirable side effects. Dosages of some of those have been reduced, so I am hopeful the slurred speech, blurry vision, and drooling will minimize or go away soon. I have assured our son that we can’t change meds too quickly or there will be worse problems. He voices his dislike of taking meds and getting ECT, but I can use LEAP (reflective Listening, Empathy, Agree (find common ground), and Partner) with him and it gets us through the moment. This especially works because he knows that we care about him, we are his sole support, and we have told him he has no other option for a place to live as all the places I know of, including our home, require medication compliance. I believe we are making progress as we have more history of his illness (it keeps changing) and more history of medication and treatment (what works and what doesn’t).


#31

Hi hope4us. Could you please describe what the “personal care home” looks like?

I’m so happy to hear things are getting closer to being stable with your son, but I’m sorry to hear of his medication side affects.

Would you mind sharing which meds are causing the new side affects?


#32

@Day-by-Day The personal care home was recommended by a doctor and case manager he had while in a psych hospital. This one is not medical but they have medically trained staff and have a doctor on call that also visits once a month. They have cameras throughout and make sure the person takes his/her meds. They facilitate transportation to medical appointments and have other activities. This one is private pay only, so we can’t stay there a long time because I would not be able to afford it. Our goal for next is a residential treatment program (also expensive although some do take some insurance in or out of network). Alternatively, if your loved one qualifies for Medicare or Medicaid, there are state funded only places that can offer treatment or residential options. The best thing I can suggest is to connect with NAMI.org in your area and talk to as many people as you can in your area who have some expertise in this. The more people I meet in some part of our journey, the more I learn about treatment and residential options.


#33

@Day-by-Day You also asked about meds. Our son is on Invega Sustenna now for 3 months (and has responded well to it previously). His biggest problem is catatonia and other “negative” symptoms of SZ, but he also has some “positive” symptoms from time to time. Risperidone, Clonazepam (he apparently did not respond to Lorazepam), and now Cogentin (for drooling) were recently added. He has also resumed ECT treatments. ECT seems to work for him in combination with Invega. Risperidone is often combined with ECT, also. I’d like to see him get off the Clonazepam and Cogentin, or perhaps his body will eventually adjust and side effects will diminish or go away. But each person is different. I found a wealth of medical case studies on the site for the Industrial Psychiatry Journal.


#34

So if I’m understanding correctly, you think it’s the Invega Sustenna that’s causing the drooling, blurred vision, and slurred speech? If so, that’s interesting. My son hasn’t yet experienced those side affects with Invega Sustenna, even at the highest dose.

I’m sorry your son is struggling so much.


#35

@Day-by-Day and @hope4us - Side effect for my son on invega is stiffness and weight gain. He is taking something the doc gave him for the stiffness and decided to stop eating meat (I think he thinks this will help him keep the weight off). @hope4us Glad to hear your son out of the hospital and no longer catatonic!


#36

Hi DianeR. My son also has issues with eating meat or anything animal related, but I’m pretty sure his issues are based on delusional thinking.

When he’s more symptomatic, he’s a vegetarian. When he’s less symptomatic, he’s not a vegetarian.


#37

Thank you…No, son has never shown visible side effects from Invega but we don’t have more than 3 months history on it at any time. Drooling could be from ECT and should be temporary following each treatment. After looking up side effects at several sites, I found that Clonazepam can cause slurred speech, trouble speaking, unsteady walk, ear congestion (he told me is ear “popped” one day), and a host of other things. Cogentin is commonly prescribed for Parkinson’s but in this case for drooling caused by other meds. It also can cause blurred or double vision and a host of other things.